Topic: Why is Xeloda kicking Lauren's butt when 5-FU did not?
My daughter, Lauren has been on chemo since Sept. 2011. She started out on Gem/Cis and 5-FU. She had this every two weeks, with a few times not being able to have it because of low platelets. I would say about March or April, her oncologist took her off Cisplatin because he said it can cause kidney problems if left on it too long. So she just had Gemzar and 5-FU until May, when she had Theraspheres, and then resumed it until her last CT and MRI, where it showed her smaller tumors had grown and there was a new tumor. Up until these scans, she had always had shrinkage, and even now her largest tumor remains stable. We find it hard to believe that the tumors that were radiated have grown plus a new large tumor. Lauren and I still think it is scar tissue from the radiation or dead spots. Anyway, her oncologist started her on Oxaliplatin and Xeloda (the pill form of 5-FU). He put her on Xeloda so she could have chemo every three weeks instead of two. She takes 3500mg. of Xeloda every day for two weeks and one week to rest. She had no symptoms from the Gemzar or 5-FU. The Cisplatin made her tired and achy for a few days, but she bounced back quickly. The Oxaliplatin has some very weird side effects, but they go away after 3 or 4 days. The Xeloda is pretty much kicking her butt. She is tired a lot and not very hungry. My question is: Why would 5-FU not bother her but Xeloda does? Is it because one is put right in the vein and one goes through the stomach? Anyone else have experience with Xeloda? I would like to hear your thoughts. Thanks in advance.
My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.